Colorado, 2020

Tornado and Hail in Colorado, August 4, 2020

August 4, 2020 · NWS BOU · 27 events in 4 counties and zones

Severe thunderstorms produced large hail, from quarter to tennis ball size over Adams, Lincoln and Weld counties. The hail damaged trees and property, including multiple vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from quarter to tennis ball size over Adams, Lincoln and Weld counties. The hail damaged trees and property, including multiple vehicles. One tornado touched down briefly in open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 4, 1:30 PM MST, 50 minutes earlier.

Area forecast discussion, Aug 4, 1:30 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
230 PM MDT Tue Aug 4 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 229 PM MDT Tue Aug 4 2020

Still expecting a fairly active afternoon.  Best chance of severe
thunderstorms will be along and east of the I25 corridor this
afternoon and evening. ML CAPE 1500-2000 j/kg with Bulk Shear
35-45 kts this afternoon. Airmass is still capped over the plains,
but that should be done shortly. Storms fairly well from northwest
to southeast across the forecast area. Latest HRRR still develops
the strongest thunderstorms out of WY after 3 pm, and into the
Denver, Castle Rock and Limon areas 5-7 pm. Can't rule out some
outflow boundaries triggering off more thunderstorms further west.
Large hail and damaging winds the main threat, but sufficient
shear for a short lived tornado or two. Most of the thunderstorm
activity should be done by 10 pm with some lingering showers
through midnight. The upper ridge will be centered along the AZ/NM
border this afternoon will shift more into the eastern NM by
Wednesday afternoon. This will allow for the northwesterly flow
aloft to have more of a westerly component to it on Wednesday, The
ML CAPE and Bulk Shear values are fairly similar for the northeast
CO on Wednesday. SPC has northeast CO in another Marginal/Slight
Risk category Wednesday. Only difference, is that the focus may
shift more to the northeast plains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 115 PM MDT Tue Aug 4 2020

Scattered to numerous showers and thunderstorms are expected
across the eastern plains early Wednesday evening. With MLCAPE of
up to 2000 J/kg and Bulk shear near 40 knots some of the storms
are expected to be strong to severe. Isolated showers and storms
will remain possible into the early evening along the Front Range.
Except for a few showers over the eastern plains, all the
convective activity is expect to dissipate or be east of the area
by midnight.

The upper level ridge axis will drift east over the Central
Rockies on Thursday. A drier west/southwest flow aloft will
prevail under this pattern. Precipitable water values fall below a
half inch across the higher terrain and Front Range. A surface
trough sets up over eastern Colorado Thursday afternoon. To the
east of this, southeast winds will transport low level moisture
into the area with dew points staying the 50s. This will lead to
MLCAPE of 2000 J/kg. Bulk shear will be a little less, around 35
knots. Still could see some strong to severe storms here through
the early evening. With the drier air in place, high temperatures
are expected to climb into the lower 90s along the Urban Corridor.

On Friday, the upper level ridge continues to slowly drift
eastward and will be centered over the Central Plains. This will
put Colorado under a southwesterly flow aloft. The surface trough
is expected to be near the eastern Colorado border with Nebraska
and Kansas. Dry westerly flow across the area is expected to
result in dry conditions and warm temperatures. Highs should reach
the lower to mid 90s for most of northeast Colorado. A few high
based showers and storms can't be ruled out over the higher
terrain. If this convection forms, it will produce more wind than
rain.

For the weekend, the upper level ridge over the Central Plains
Saturday will retrograde west over the Center Rockies Sunday due
to a trough tracking across southern Canada. For our weather, dry
west to southwest flow aloft and at the surface will prevail. This
is expected to keep very warm and dry conditions in place.

Dry conditions will persist into early next week as the upper
level ridge remains parked over the region. Highs will continue to
be very warm with 90s over northeast Colorado. Chances for
precipitation continues to be very low. It anything forms, it will
be high based and produce little if any rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 229 PM MDT Tue Aug 4 2020

North to northeast winds this afternoon may swing more to the
northwest in the next hour or two. Strong to severe thunderstorms
may still impact the terminals late this afternoon, with the HRRR
showing some fairly strong outflow boundaries. Main time frame
will be 4-7 pm this evening. Will not include this in the terminals
but large hail and wind gusts 50-60 kts will be possible if the
storms get severe. By this evening winds will become more southeast
and then go to drainage by midnight. Once the storms shift to the
southeast, then the southeast drainage wind this evening may have
more of a kick to them. Winds will eventually weaken and get back
to south/southwesterly drainage after 10 pm. VFR will prevail,
but if a storm passes directly over the terminals, then ILS/MVFR
restrictions in heavier rain/hail may briefly develop.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Cooper
Hazardous weather outlook, Aug 4, 9:19 AM MST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1019 AM MDT Tue Aug 4 2020

COZ030>051-051630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1019 AM MDT Tue Aug 4 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop again this afternoon over
the Front Range foothills and the urban corridor. The storms will
move toward the southeast and will be mainly south of Denver by
mid evening. One or two severe storms will be possible with hail
up to 2 inches in diameter and wind gusts to 70 mph.

The severe storm threat will mainly be along and near the Front
Range foothills, including the Denver-Boulder metro area from 3 PM
to 7 PM. Further to the east, thunderstorms will be weaker and
less numerous but could still produce small hail and brief heavy
rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will develop again Wednesday afternoon and
track eastward through the afternoon and evening hours. Some
storms could become severe along the Front Range and across the
eastern plains. Drier air starts to move in from the west
Thursday bringing dry conditions for much of the area. Moisture
hangs on over the eastern plains for a chance of thunderstorms
Thursday afternoon and evening. It will be mostly dry Friday
through early next week. A few weak high based showers and
thunderstorms that produce gusty winds and light rain will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 PM.

The radar

The Cheyenne radar (KCYS), 35 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

25 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Weld

When
August 4, 2:20 PM MST
Where
Weld County, 4.18 mi S of Carr
Measured
2 in hail
Reported by
Public
Coordinates
40.840, -104.880

Hail, Weld

When
August 4, 2:25 PM MST
Where
Weld County, 0.69 mi S of Galeton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.510, -104.580

Hail, Weld

When
August 4, 2:51 PM MST
Where
Weld County, 3.61 mi NNW of Rockport
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.950, -104.800

Hail, Weld

When
August 4, 3:01 PM MST
Where
Weld County, 1.57 mi W of Ault
Measured
1.75 in hail
Reported by
Public
Coordinates
40.580, -104.750

Hail, Weld

When
August 4, 3:07 PM MST
Where
Weld County, 0.53 mi W of Eaton
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -104.710

Hail, Weld

When
August 4, 3:08 PM MST
Where
Weld County, 1.72 mi WSW of Eaton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.730

Hail, Weld

When
August 4, 3:21 PM MST
Where
Weld County, 1.74 mi SW of Lucerne
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.460, -104.700

Hail, Weld

When
August 4, 3:22 PM MST
Where
Weld County, 2.32 mi SSW of Lucerne
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.450, -104.700

Hail, Weld

When
August 4, 3:22 PM MST
Where
Weld County, 2.6 mi SW of Eaton
Measured
1.75 in hail
Reported by
Public
Coordinates
40.500, -104.730

Hail, Weld

When
August 4, 3:22 PM MST
Where
Weld County, 12.03 mi E of Rockport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.910, -104.550

Hail, Weld

When
August 4, 3:28 PM MST
Where
Weld County, 2.07 mi S of Lucerne
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.450, -104.680

Hail, Weld

When
August 4, 3:35 PM MST
Where
Weld County, 2.11 mi E of Evans
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.380, -104.640

Hail, Weld

When
August 4, 3:35 PM MST
Where
Weld County, 3.18 mi SSE of Greeley Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.390, -104.600

Hail, Weld

When
August 4, 3:48 PM MST
Where
Weld County, 6.85 mi W of Hardin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.320, -104.510

Hail, Adams

When
August 4, 3:58 PM MST
Where
Adams County, 6.32 mi SE of Shamrock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.830, -103.720

Hail, Weld

When
August 4, 4:16 PM MST
Where
Weld County, 0.52 mi W of Grover
Measured
1.75 in hail
Reported by
Public
Coordinates
40.870, -104.230

Hail, Weld

When
August 4, 4:21 PM MST
Where
Weld County, 4.95 mi NNW of Nunn
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.770, -104.790

Hail, Weld

When
August 4, 4:24 PM MST
Where
Weld County, 4.74 mi E of Garden City
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -104.560

Hail, Weld

When
August 4, 5:14 PM MST
Where
Weld County, 1.59 mi W of Firestone
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
40.120, -104.960

Hail, Weld

When
August 4, 5:15 PM MST
Where
Weld County, 3.76 mi W of Frederick
Measured
1.75 in hail
Reported by
Public
Coordinates
40.090, -105.000

Hail, Weld

When
August 4, 5:20 PM MST
Where
Weld County, 4.28 mi SSW of Dacono
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -104.950

Hail, Weld

When
August 4, 5:20 PM MST
Where
Weld County, 0.53 mi W of Dacono
Measured
1.75 in hail
Reported by
Public
Coordinates
40.080, -104.940

Hail, Weld

When
August 4, 5:27 PM MST
Where
Weld County, 4.44 mi SSW of Dacono
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.020, -104.960

Thunderstorm Wind, Lincoln

When
August 4, 6:43 PM MST
Where
Lincoln County, 7.23 mi SW of Punkin Center
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.840, -103.810

Penny size hail was also reported.

Hail, Lincoln

When
August 4, 6:48 PM MST
Where
Lincoln County, 10.04 mi WSW of Punkin Center
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
38.840, -103.870

Tornado, Lincoln

When
August 4, 6:56 PM MST to 6:57 PM MST
Where
Lincoln County, 14.9 mi SW of Punkin Center
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.780, -103.930

A tornado touched down briefly in open country. No damage was observed.

Hail, Larimer

When
August 4, 7:18 PM MST
Where
Larimer County, 13.55 mi NE of Glendevey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.940, -105.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914636, 914638, 914639, 914640, 914641, 914642, 914643, 914644, 914645, 914646, 914647, 914648, 914649, 914650, 914651, 914652, 914653, 914654, 914655, 914656, 914657, 914658, 914659, 914678, 914661, 914662, 914677.